medwireNews: Starting treatment with sodium-glucose cotransporter 2 (SGLT2) inhibitors, glucagon-like peptide (GLP)-1 receptor agonists, or dipeptidyl peptidase (DPP)-4 inhibitors is associated with a reduction in physical activity levels among some people with type 2 diabetes, researchers report.
These findings are based on a post-hoc analysis of three randomized controlled trials – DIASTOLIC, LYDIA, and SEESAW – that were originally designed to evaluate the impact of glucose-lowering therapies, low-energy diets, and/or exercise interventions on outcomes including cardiovascular function and appetite.
Among a total of 148 participants (median age 52 years and BMI 34.0 kg/m2), baseline levels of accelerometer-measured physical activity in these trials ranged from a median of 5101 to 7794 steps/day. After 6 months of follow-up, participants treated with the SGLT2 inhibitor empagliflozin, the GLP-1 receptor agonist liraglutide, or the DPP-4 inhibitor sitagliptin experienced a decrease in total physical activity, with average reductions of 1132, 1144, and 852 steps/day, respectively.
These reductions were significantly different from the changes seen in participants in the control groups (placebo or usual care), whose physical activity levels remained largely consistent.
On the other hand, people on a meal-replacement plan experienced a mean increase of 654 steps/day over the study period, whereas there was no change for those receiving empagliflozin in combination with a low-energy diet.
Thomas Yates (University of Leicester, UK) and team say that these results “followed a similar pattern” for moderate-to vigorous-intensity physical activity, with average decreases of 8–11 min/day across the drug treatment groups.
The researchers note that the reductions in physical activity “were independent of any co-occurring weight loss,” which was seen with empagliflozin (average loss 1.8 kg), liraglutide (4.1 kg), meal-replacement plans (13.4 kg), empagliflozin plus a low-energy diet (5.1 kg), or control interventions (1.4kg), but not with sitagliptin.
Taken together with the similar magnitude of decrease in physical activity across the three glucose-lowering drugs, these findings suggest that “mechanisms other than weight loss or the specific targets of the therapies” may underlie the observations, write Yates et al in Diabetes Care.
“It is possible that conscious or unconscious behavioral responses to the initiation of any glucose-lowering therapy may lead to reduced physical activity,” they add.
If their results are confirmed in additional studies, the authors believe that “targeted behavioral interventions designed to reverse the reduction in physical activity will be required.”
medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2022 Springer Healthcare Ltd, part of the Springer Nature Group